New Mexico, 2015

Hail and Damaging Winds in New Mexico, August 9, 2015

August 9, 2015 · NWS ABQ · 5 events in 3 counties and zones

Isolated to scattered thunderstorms developed during the afternoon and evening of the 9th across portions of the eastern plains. A few storms became severe and produced pea to quarter size hail along with damaging winds, including an estimated wind gust of 68 mph near Clayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$3,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated to scattered thunderstorms developed during the afternoon and evening of the 9th across portions of the eastern plains. A few storms became severe and produced pea to quarter size hail along with damaging winds, including an estimated wind gust of 68 mph near Clayton. The strong winds resulted in damaged weather equipment, nat least two downed trees, and multiple road signs blown onto roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 10:54 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 10:54 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT SUN AUG 9 2015

.AVIATION...
18Z TAF CYCLE
A DRY/STABLE AIRMASS FILTERING SE OVER THE NW CORNER OF NM WILL
SUPPRESS CONVECTION TODAY. EXCEPTION WILL BE THE SOUTHERN MTS
WHERE DEEPER MOISTURE REMAINS IN PLACE...AND THE NE PLAINS WHERE
A BACK DOOR COLD FRONT IS APPROACHING FROM SE COLORADO. MOISTURE
WILL SURGE BACK INTO THE AREA TONIGHT AS THICKER MID LEVEL CLOUD
COVER AND EXPANDING COVERAGE OF -SHRA/TSRA AFT 02Z...ESPECIALLY
ALONG THE FRONTAL INTRUSION OVER EASTERN NM. GAP WINDS EXPECTED
TO DEVELOP IN THE RIO GRANDE VALLEY BEFORE SUNRISE.

GUYER

&&

.PREV DISCUSSION...327 AM MDT SUN AUG 9 2015...
.SYNOPSIS...
AN ACTIVE MONSOON PERIOD WILL CONTINUE THROUGH EARLY NEXT WEEK.
PLENTY OF MOISTURE AND INSTABILITY WILL FUEL LOCALLY HEAVY RAIN
TODAY. FAR NORTHERN AND SOUTHERN AREAS SHOULD BE FAVORED. STORM
COVERAGE WILL INCREASE ON MONDAY AS A BACK DOOR COLD FRONT EDGES
IN FROM THE NORTH AND PROVIDES A FOCUS MECHANISM FOR SLOW MOVING
STORMS CONTAINING HEAVY RAIN. A DRIER AND MORE STABLE AIRMASS WILL
BEGIN TO INVADE THE FORECAST AREA FROM THE SOUTHEAST ON TUESDAY.
THIS WILL SHIFT THE MAIN HEAVY RAIN FOCUS TO EXCLUSIVELY NORTHERN
AREAS. THIS AIRMASS WILL EVENTUALLY OVERSPREAD MOST OF NORTHERN/CENTRAL
NEW MEXICO AND PROVIDE MUCH LESS STORM COVERAGE FOR THE LATTER
HALF OF NEXT WEEK. TEMPERATURES WILL TREND MUCH HIGHER DURING THIS
PERIOD WITH TRIPLE DIGITS RETURNING TO THE SOUTHEAST PLAINS.

&&

.DISCUSSION...
THE MAIN CHANGES MADE TO THE GRIDDED FORECAST INCLUDED INCREASED
QPF ACROSS THE NORTHEAST HALF OF THE FORECAST AREA MONDAY/MONDAY
NIGHT AS WELL AS INCREASED SURFACE TEMPS AREAWIDE WEDNESDAY
THROUGH NEXT WEEKEND.

MODELS STILL INDICATE LESS STORM COVERAGE AND A SLOWER START TO
THE INTENSE CONVECTION TODAY. SUSPECT YESTERDAY HAD SOMETHING TO
DO WITH THAT ALTHOUGH PRECIP WATER VALUES SHOULD LOWER SOME. STORM
MOVEMENT WILL BE RATHER SLOW AND THERE WILL STILL BE PLENTY OF
ENOUGH MOISTURE AROUND TO INDUCE SOME HEAVY RAINERS. THUS CANT
RULE OUT SOME LOCALIZED HYDRO ISSUES. IT APPEARS THAT THE SOUTHERN
AND NORTHERN THIRD WOULD BE FAVORED.

ALL EYES REMAIN ON MONDAY/MONDAY NIGHT. CLASSIC HYDRO ISSUE
SCENARIO WITH PWAT/S RISING TO BETWEEN 1 TO 1.3 ALONG AND EAST OF
THE CENTRAL MTNS. A SUBTLE BUT DISTINCT BACK DOOR COLD FRONT WOULD
PROVIDE ONE OF THE FOCUSING MECHANISMS FOR TRAINING/SLOW MOVING
STORMS. THE OTHER MECHANISM WOULD BE A VERY MOIST AND FAIRLY
UNSTABLE SOUTHEAST UPSLOPE FLOW ALONG THE CENTRAL MTNS. THE MODELS
HAVE BEEN POINTING TOWARDS A HEAVIER QPF MONDAY/MONDAY NIGHT FOR
THE PAST FEW DAYS SO CONFIDENCE HAS INCREASED ENOUGH TO ISSUE A
FLASH FLOOD WATCH. TOP SOIL MOISTURE CONDITIONS ARE MIXED WITH A
BROADLY DRIER NE PLAINS COMPARED TO A LITTLE MORE MOIST CENTRAL
MTN AREA. LOWERED HIGH TEMPS A BIT BELOW MODEL GUIDANCE TO ACCOUNT
FOR HEAVY CLOUD COVER THAT IS EXPECTED ON MONDAY.

MODELS CONTINUE TO REMAIN BULLISH FOR A DRIER/MORE STABLE AIRMASS
INVADING THE FORECAST AREA FROM THE SOUTH/SOUTHEAST. THIS IS WHEN
THE UPPER HIGH MOVES BACK OVER THE STATE AND INTENSIFIES. THE MAIN
HEAVY RAIN FOCUS WILL SHIFT NORTHWARD AND PRIMARILY IMPACT THE
NORTHERN THIRD TO HALF OF THE AREA. DID UP POPS ACROSS THE ABQ
METRO AREA TUESDAY BECAUSE OF THE SLOW SOUTH/SOUTHEAST STEERING
FLOW AND ABQ BEING ON THE EDGE OF A DRY TO MOIST TRANSITION.
EITHER WAY...THE NORTHERN TIER WILL REMAIN UNDER THE GUN FOR
LOCALLY HEAVY RAIN AND THE WATCH MAY NEED TO GET EXTENDED IN TIME.

WEDNESDAY/THURSDAY APPEAR TO BE DOWN DAYS IN TERMS OF THE MONSOON
PERIOD WITH MUCH WARMER/DRIER CONDITIONS. THE UPPER HIGH SHOULD
SQUARELY BE OVERHEAD AND BE QUITE STRONG. LONG RANGE MODELS HAVE
BEEN SHOWING THIS TREND FOR SEVERAL DAYS. HEDGED SURFACE TEMPS
HIGHER...BOTH DAY/NIGHT MOST AREAS ALTHOUGH LOWERED MIN TEMPS AT
ANGEL FIRE/EAGLE NEST DUE TO ANTICIPATED DRIER CONDITIONS NEAR THE
SURFACE.

IT APPEARS THAT THE SEMISTATIONARY UPPER HIGH WOULD EVENTUALLY
BEGIN TO DRAW SOME MOISTURE BACK INTO IT AS WELL AS WEAKEN FRIDAY
INTO THE WEEKEND. THIS MEANS MORE NORMAL ROUNDS OF
SHOWERS/THUNDERSTORMS FAVORING THE HIGHER TERRAIN. DAY TO DAY
FLUCTUATIONS IN THE STEERING FLOW WOULD DETERMINE WHO GETS
IMPACTED IN TERMS OF LOWER LYING AREAS. STILL HEDGED SURFACE TEMPS
HIGHER THAN WHAT THE MODELS INDICATE FOR THIS PERIOD.

50

&&

.FIRE WEATHER...
MINIMUM HUMIDITIES WILL TREND DOWNWARD AROUND 5 TO 15 DEGREES ACROSS
CENTRAL AND WESTERN AREAS TODAY AS DRIER AIR ENTERS THE STATE FROM
THE NORTHWEST IN THE WAKE OF AN UPPER TROUGH EXITING THE NORTHERN
ROCKIES. THIS SHOULD RESULT IN SMALLER WETTING RAIN FOOTPRINTS FROM
MAINLY ISOLATED SHOWERS AND STORMS...EXCEPT FROM THE SANGRES
EASTWARD AND ACROSS THE SOUTHERN HIGH TERRAIN WHERE MAINLY SCATTERED
STORMS WITH BETTER WETTING FOOTPRINTS ARE EXPECTED. A BACK DOOR COLD
FRONT WILL ENTER THE NORTHEAST TODAY...AND MONSOON MOISTURE WILL TRY
TO HANG TIGHT OVER THE SOUTHERN FRINGE OF THE FORECAST AREA. STORM
MOTIONS WILL BE SLOWER TODAY...GENERALLY TOWARD THE EAST AT 5 TO 15
MPH.

THE MONSOON MOISTURE PLUME WILL MAKE A RESURGENCE OVER WESTERN AREAS
MONDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD OFF THE
NW COAST. LOW LEVEL CONVERGENCE UNDER THIS FEATURE WILL DRAW THE
BACK DOOR COLD FRONT THROUGH THE REMAINDER OF NM BY EVENING WITH A
GUSTY E CANYON WIND DEVELOPING IN THE RIO GRANDE VALLEY. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL BE COMMON ON MONDAY AND MONDAY
EVENING...WITH THE BEST PRECIP CHANCES FROM THE CONTINENTAL DIVIDE
OF NW NM EASTWARD TO THE NM BORDER WITH OK AND TX. BROAD COVERAGE OF
1 TO 1.75 INCH RAIN AMOUNTS IS LIKELY ALONG AND EAST OF THE SANGRE
DE CRISTO MOUNTAINS MONDAY THROUGH MONDAY NIGHT...WITH LOCALLY
HIGHER AMOUNTS AND FLASH FLOODING POSSIBLE DUE TO PERSISTENT MOIST
EASTERLY UPSLOPE FLOW. WITH AN UPPER HIGH CENTERED OVER THE TX
PANHANDLE MONDAY...STORM MOTIONS SHOULD GENERALLY BE TOWARD THE
NORTH OR NORTHWEST IN THE 10-20 MPH RANGE...EXCEPT IN THE 5-10 MPH
RANGE ACROSS NE AND E CENTRAL AREAS WHERE MORE RANDOM DIRECTIONS OF
MOVEMENT ARE EXPECTED.

TUESDAY THE UPPER HIGH CENTER WILL TRY TO SHIFT WESTWARD OVER E
NM...BUT THE LOW REMAINING STATIONARY OFF THE W COAST MAY PREVENT
THIS FROM HAPPENING. EITHER WAY...MODELS DEPICT A DRY SLOT WRAPPING
AROUND THE UPPER HIGH AND OVER S CENTRAL AND SE PARTS OF THE
FORECAST AREA FROM THE SE.  THIS SHOULD EFFECTIVELY CAP SIGNIFICANT
WETTING CONVECTION THERE. HOWEVER...THE MONSOON MOISTURE PLUME IS
EXPECTED TO KEEP WETTING THUNDERSTORMS ACTIVE AS IT MOVES NORTHWARD
ALONG THE AZ/NM BORDER AND NORTHEASTWARD ACROSS THE NM/CO BORDER.
RAIN AMOUNTS IN THE 0.25 TO 0.75 INCH RANGE MAY BE COMMON NEAR THE
NM/CO BORDER TUESDAY AND TUESDAY NIGHT...WITH GENERALLY LIGHTER BUT
STILL WETTING AMOUNTS ALONG THE NM/AZ BORDER. HIGH TEMPERATURES THAT
DROP BETWEEN NORMAL AND 5 DEGREES BELOW NORMAL ON MONDAY WILL
PERSIST ON TUESDAY.

THE GFS AND ECMWF DEPICT THE UPPER HIGH CENTER MOVING MORE SQUARELY
OVER NM WEDNESDAY THROUGH FRIDAY...THEN THERE IS SOME DISAGREEMENT
ON WHETHER IT WILL SHIFT OVER THE FOUR CORNERS BY SATURDAY. MUCH
DRIER AND HOTTER WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY. HIGHS
LOOK TO PEAK AROUND 5 TO 11 DEGREES ABOVE NORMAL ON THURSDAY AND
FRIDAY WITH THE GREATEST ANOMALIES ACROSS SOUTHEAST AREAS. AN UPPER
LOW PASSING EASTWARD NORTH OF THE CANADIAN BORDER FRIDAY AND
SATURDAY LOOKS TO DRAW SOME BETTER MOISTURE NORTHWARD UNDER THE
UPPER HIGH ON THOSE DAYS CAUSING AN UPWARD TREND IN THUNDERSTORM
COVERAGE.  HOWEVER...HIGH TEMPERATURES SHOULD REMAIN WELL ABOVE
NORMAL. POCKETS OF POOR VENTILATION ARE FORECAST OVER WEST CENTRAL
AND NORTHEAST AREAS THURSDAY...THEN ACROSS CENTRAL...SOUTHWEST AND
EAST CENTRAL AREAS FRIDAY. SOME OF THESE COULD LINGER INTO
SATURDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT
FOR THE FOLLOWING ZONES... NMZ512>515-518-521>523-527>534.

&&
Hazardous weather outlook, Aug 9, 4:55 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT SUN AUG 9 2015

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE AND FAVOR THE NORTHEAST
AND SOUTHWEST TIER OF THE FORECAST AREA. SOME MINOR FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL IS EXPECTED ACROSS A GOOD PORTION OF
NORTHERN/CENTRAL NEW MEXICO MONDAY/MONDAY NIGHT BUT THE FAVORED
AREAS WILL BE FOUND ACROSS THE NORTHEAST THIRD TO HALF. THIS IS WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR AND A FLASH FLOOD
WATCH IS CURRENTLY IN EFFECT. A RESIDUAL HEAVY RAIN THREAT WILL
EXIST ACROSS THE NORTHERN THIRD TUESDAY/TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

The radar

The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
August 9, 2:07 PM MST to 2:12 PM MST
Where
Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.320, -104.500

The Roswell airport ASOS recorded a thunderstorm wind gust of 58 mph.

Hail, Curry

When
August 9, 5:00 PM MST to 5:05 PM MST
Where
Curry County, 5 mi ENE of Ranchvale
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
34.528, -103.239

SHAVE reported nickel size hail near Ranchvale.

Thunderstorm Wind, Union

When
August 9, 7:30 PM MST to 7:37 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
59 kt (68 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.450, -103.170

Fire chief reported a 68 mph wind gust at the fire station. This wind blew down 2 trees in a nearby alley as well as the personal weather station on site.

Thunderstorm Wind, Union

When
August 9, 7:30 PM MST to 7:35 PM MST
Where
Union County, 0.9 mi NNE of (Cao)clayton Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.462, -103.145

Fire chief reported thunderstorm wind damage on the east side of Clayton, mainly along U.S. highway 56. The most notable damage was road signs being blown onto the roadways. Heavy rain and pea size hail was also reported in this area.

Thunderstorm Wind, Union

When
August 9, 7:52 PM MST to 7:55 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

The Clayton municipal airport measured a thunderstorm wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586877, 586880, 586878, 586881, 586879.